U.S. doctors online nowAsk doctors free
A 37-year-old member asked:

Why can ssris (and similar medications) be considered non-addictive, yet can cause major withdrawal symptoms?

2 doctor answers6 doctors weighed in
Dr. Philip Gilly
Addiction Medicine 39 years experience
A key distinction...: Between addiction, which causes you to crave increasing amounts and lose control over your willpower, and physical dependence, which simply means that your body receives the beneficial effects of the medication and becomes unbalanced when it is gone. Some examples of medicines that your health becomes "dependent" on and you will feel unwell if you stop taking them are insulin, thyroid meds, etc.
Dr. James Gagne
Internal Medicine 48 years experience
You're right on both: Many medications have start-up side effects that go away after you've taken them for a few days, or they may have withdrawal symptoms if you stop suddenly. Stopping Clonidine suddenly can spike your blood pressure through the roof! antidepressant medications can cause temporary symptoms when you start them and again when stopping. Slowly increasing and decreasing the dose helps a lot.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Feb 10, 2017
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.